Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

Can Sinemet cause a severe speech impairment?


  • Please log in to reply
7 replies to this topic

#1 NicoleZ

NicoleZ

    Advanced Member

  • Members
  • PipPipPip
  • 42 posts
  • LocationOklahoma

Posted 21 November 2012 - 11:43 PM

Last night I met a man, a psychiatrist (former), who is now 48 years old, diagnosed at the Mayo Clinic 10 years ago with PD. 5 years ago he was about to have DBS, but decided against it....only taking Sinemet now. He has been on disability for 4 years because in his off times he has such severe gait issues that he sometimes uses a wheelchair....when in an on time he walks pretty well. BUT, when he is in an on time, he has a severe speech impairment - like so mumbled that his words are indecipherable and he communicates by typing on an IPad! Have you heard of this as a side effect of Sinemet? He does not have the impairment in off times/skips doses. He usually takes the meds so he is mobile, sacrificing his speech. He had tried many, well really all, the other PD meds and they either caused worse side effects (intractable nausea, hallucinations, etc) or didn't help much at all with symptoms.

I myself am 39 yo with YOPD, and I was shocked at how severely debilitated this man was from either PD itself or medication side effects.... It made me very sad for him, and worried for me!

#2 Dr. Mahler

Dr. Mahler

    Advanced Member

  • Speech Clinician Moderators
  • PipPipPip
  • 114 posts

Posted 30 November 2012 - 10:29 AM

You are bringing up an important question about speech communication in people with young onset PD. I have been practicing as a speech-language pathologist for over 30 years and I have not had the experience of Sinemet having a significant negative or positive impact on the speech of someone with PD. I am also not aware of published research stating this. The best recommendation for improving communication is based on the literature identifying the benefits of exercise for people with PD. The consensus is that the impact of medications (and deep brain stimulation surgery) on speech is not as positive as it is for limb motor movement. Therefore, I recommend early referral for evaluation of communication skills and early initiation of the appropriate treatment. LSVT LOUD has been shown to improve the speech of people with idiopathic PD at all ages. (Ramig et al., 2001, Sapir et al., 2011). Please write again if I can answer any more specific questions about communication or swallowing or cognitive changes associated with PD.

Sincerely,
Leslie Mahler, PhD, CCC-SLP
Leslie Mahler, PhD, CCC-SLP

Associate Professor

University of Rhode Island

#3 miracleseeker

miracleseeker

    Advanced Member

  • Members
  • PipPipPip
  • 989 posts

Posted 30 January 2013 - 09:06 AM

Hello,

My mom has always been on Stalevo. When she stopped swallowing it whole her doctor switched her to plain Sinemet. As a result she stopped speaking entirely until I took her off and back on Stalevo once again. Granted due to her dementia she doesn't really talk much so mostly mumbles but when she was on Sinemet she was completely silent.

#4 Dr. Mahler

Dr. Mahler

    Advanced Member

  • Speech Clinician Moderators
  • PipPipPip
  • 114 posts

Posted 30 January 2013 - 01:59 PM

I am sorry to hear that your Mom is having such difficulty with speech and swallowing. I am not familiar with any studies that have found Sinemet to be detrimental to speech. Typically, the PD drugs that can be helpful for limb movement and mobility do not have as significant an impact on the muscles of speech and swallowing. That is why behavioral speech and swallowing exercise treatments are so important. There may be other effects of switching medications that have an indirect influence on communication.

If you haven't done so already, please consult a speech-language pathologist for safe swallow recommendations. Difficulty swallowing pills is usually accompanied by difficulty swallowing during meals. You want to find out if there is a risk of aspiration (some food or liquid going into the lungs instead of the stomach). If there is a problem with aspiration, then it is critical to learn what can be done to minimize the risk and maximize safety and efficiency of swallowing.

Please write again if you have any further questions.

Sincerely,

Leslie Mahler, PhD, CCC-SLP
Leslie Mahler, PhD, CCC-SLP

Associate Professor

University of Rhode Island

#5 miracleseeker

miracleseeker

    Advanced Member

  • Members
  • PipPipPip
  • 989 posts

Posted 30 January 2013 - 04:10 PM

Thank you for your concern. My mom swallows just fine. She just won't swallow her medication unless they are chewed up first. The 6 months of trial and error time I spent trying to train her to do it has partially contributed to a lot of broken teeth. She even chews on the cherry bits and pieces in yogurt. You can say my mom is a very thorough eater or.... just terrified of choking even in her limited state of mind.

#6 Dr. Mahler

Dr. Mahler

    Advanced Member

  • Speech Clinician Moderators
  • PipPipPip
  • 114 posts

Posted 31 January 2013 - 01:36 PM

This sounds like an interesting combination of behaviors that might have a solution if she were seen for an evaluation. I recommend you speak to her doctor about a referral to a speech-language pathologist. What happens when you put her pill in yogurt or something of that consistency that she enjoys eating??

Leslie Mahler
Leslie Mahler, PhD, CCC-SLP

Associate Professor

University of Rhode Island

#7 miracleseeker

miracleseeker

    Advanced Member

  • Members
  • PipPipPip
  • 989 posts

Posted 31 January 2013 - 02:48 PM

My mom cannot follow directions or answer a question unless she wants to. If I put a pill in the yogurt she will chew first like always. She feels everything with her tongue. She's very good with tiny fish bones too.

#8 Dr. Mahler

Dr. Mahler

    Advanced Member

  • Speech Clinician Moderators
  • PipPipPip
  • 114 posts

Posted 13 February 2013 - 01:21 PM

There are several possible explanations about why someone doesn't follow directions or answer questions. It would be important to find out why your Mom doesn't follow directions or answer questions because that information would make a difference in terms of strategies for communicating with her. It could be a motor speech problem, a language problem, or a cognitive problem or a combination. If your Mom hasn't seen a speech-language pathologist already, it seems appropriate that she she see one now to help you understand the communication and swallowing changes.

Sincerely,
Leslie Mahler, PhD, CCC-SLP
Leslie Mahler, PhD, CCC-SLP

Associate Professor

University of Rhode Island




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users